MAUDE Adverse Event Report: ETHICON INC. SFXSPI PDS+ UNI VIO 27IN 2-0 SA CT-1; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE

ETHICON INC. SFXSPI PDS+ UNI VIO 27IN 2-0 SA CT-1; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Catalog Number SXPP1B412
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Codes Wound Dehiscence (1154); Insufficient Information (4580)
Date of Event 01/15/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H6 component code: g07002 device not returned.D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.What symptoms did the patients experience? onset date? when was the non-absorption noted? the absorption rate for stratafix spiral pds plus is essentially complete by 182-238 days.Please provide any available additional information for the other 6 patients.Please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure.Date and name of index orthopedic procedure? the diagnosis and indication for the index surgical procedure? what was the initial approach for the index surgical procedure? (open, laparoscopic or other)? on what tissue was the suture used? what was the tissue condition (normal, thin, calcified, fragile, diseased)? was the fixation loop secured to tissue at the initiation of suture use during the index procedure? was at least one reverse stitch performed prior to closure? please describe the appearance of the suture during the second procedure.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? other relevant patient history/concomitant medications? what is the physician¿s opinion as to the etiology of or contributing factors to this event? what is the patient's current status? lot number?.
 
Event or Problem Description
It was reported that a patient underwent an orthopedic procedure on an unknown date and barbed suture was used.The patient experienced issues with non-absorption of the suture in the subcuticular layer of tissue.The patient was brought back to the or for irrigation and debridement of the incision site.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: b3.Additional information: knee surgery.Additional information was requested, and the following was obtained: - what symptoms did the patients experience? onset date? unknown.- when was the non-absorption noted? the absorption rate for stratafix spiral pds plus is essentially complete by 182-238 days.Unknown.- please provide any available additional information for the other 6 patients.Unknown.- please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure.Unknown.- date and name of index orthopedic procedure? 4 patients were thr and 4 patients were tkr (1 hip and 1 knee patient were taken back to the or for irrigation and debridement) - the diagnosis and indication for the index surgical procedure? 4 total hip and 4 total knee replacements.- what was the initial approach for the index surgical procedure? (open, laparoscopic or other)? open.- on what tissue was the suture used? sub-q layer.- what was the tissue condition (normal, thin, calcified, fragile, diseased)? unknown.- was the fixation loop secured to tissue at the initiation of suture use during the index procedure? unknown.- was at least one reverse stitch performed prior to closure? unknown (however the surgeon was told to reverse the stitch at least two throws when trained).- please describe the appearance of the suture during the second procedure.- unknown.- did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? unknown.- other relevant patient history/concomitant medications? unknown.- what is the physician¿s opinion as to the etiology of or contributing factors to this event? unknown.- what is the patient's current status? unknown.- lot number? unknown.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.A manufacturing record evaluation was performed for the finished device lot number, and no related non-conformances were identified.
 
Additional Manufacturer Narrative
Product complaint # (b)(4) this is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: d4, h6 health effect clinical code additional information was requested, and the following was obtained: i had 7-8 patients (hips and knees) with major wound dehiscence issues needing take backs for i+d and closure¿ it was across all 3 pa closures and i did not have any issues like this previously and have not had any issues since i reverted back to a 2-0 vicryl layer instead.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Investigation summary: the product was returned to ethicon for evaluation.One sealed box with twelve unopened samples was received for analysis.Product code sxpp1b412.In order to evaluate the condition of the returned samples, the box was opened and packets were examined for visual defects: appearance, color package, wrinkles in the seal area, continuous seals, seal margins, over-sealing, damage (torn, punctured) and none was observed.The packets were opened, and the swage and attachment area were noted to be as expected.During the visual inspection, the suture was correctly placed on the winding former.Suture was dispensed without problems and examined along the strand and no anomalies could be observed.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.Although no conclusion could be reached on the cause of the reported event, the instructions for use contain the following: as an absorbable device, stratafix spiral pds plus suture and data obtained from implantation studies show that absorption of the stratafix¿ spiral pds¿ plus device is essentially complete within 210 days.The device performed without any difficulties noted.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.

Brand Name
SFXSPI PDS+ UNI VIO 27IN 2-0 SA CT-1
Common Device Name
SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN LORENZO PR
road 183, km 8.3
san lorenzo PR 00754
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
9083863534
MDR Report Key21222651
Report Number2210968-2025-00883
Device Sequence Number3326664
Product Code NEW
UDI-Device Identifier10705031236158
UDI-Public(01)10705031236158(17)260331(10)100R6S
Combination Product (Y/N)Y
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K150670
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 02/19/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2026
Device Catalogue NumberSXPP1B412
Device Lot Number100R6S
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/14/2025
Supplement Date Received by Manufacturer01/23/2025
01/31/2025
01/31/2025
02/13/2025
Initial Report FDA Received Date01/23/2025
Supplement Report FDA Received Date01/27/2025
02/04/2025
02/04/2025
02/19/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/27/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown